Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Central units of integral group rings


Authors: Eric Jespers, Gabriela Olteanu, Ángel del Río and Inneke Van Gelder
Journal: Proc. Amer. Math. Soc. 142 (2014), 2193-2209
MSC (2010): Primary 16S34, 16U60, 16U70
DOI: https://doi.org/10.1090/S0002-9939-2014-11958-7
Published electronically: March 27, 2014
MathSciNet review: 3195747
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give an explicit description for a basis of a subgroup of finite index in the group of central units of the integral group ring $ \mathbb{Z} G$ of a finite abelian-by-supersolvable group such that every cyclic subgroup of order not a divisor of 4 or 6 is subnormal in $ G$. The basis elements turn out to be a natural product of conjugates of Bass units. This extends and generalizes a result of Jespers, Parmenter and Sehgal showing that the Bass units generate a subgroup of finite index in the center $ \mathcal {Z} (\mathcal {U} (\mathbb{Z} G))$ of the unit group $ \mathcal {U} (\mathbb{Z} G)$ in case $ G$ is a finite nilpotent group. Next, we give a new construction of units that generate a subgroup of finite index in $ \mathcal {Z}(\mathcal {U}(\mathbb{Z} G))$ for all finite strongly monomial groups $ G$. We call these units generalized Bass units. Finally, we show that the commutator group $ \mathcal {U}(\mathbb{Z} G)/\mathcal {U}(\mathbb{Z} G)'$ and $ \mathcal {Z}(\mathcal {U}(\mathbb{Z} G))$ have the same rank if $ G$ is a finite group such that $ \mathbb{Q} G$ has no epimorphic image which is either a non-commutative division algebra other than a totally definite quaternion algebra or a two-by-two matrix algebra over a division algebra with center either the rationals or a quadratic imaginary extension of $ \mathbb{Q}$. This allows us to prove that in this case the natural images of the Bass units of $ \mathbb{Z} G$ generate a subgroup of finite index in $ \mathcal {U}(\mathbb{Z} G)/\mathcal {U}(\mathbb{Z} G)'$.


References [Enhancements On Off] (What's this?)

  • [Bas64] H. Bass, $ K$-theory and stable algebra, Inst. Hautes Études Sci. Publ. Math. 22 (1964), 5-60. MR 0174604 (30 #4805)
  • [Bas66] Hyman Bass, The Dirichlet unit theorem, induced characters, and Whitehead groups of finite groups, Topology 4 (1965), 391-410. MR 0193120 (33 #1341)
  • [BHC62] Armand Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 (1962), 485-535. MR 0147566 (26 #5081)
  • [CR62] Charles W. Curtis and Irving Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics, Vol. XI, Interscience Publishers, a division of John Wiley & Sons, New York-London, 1962. MR 0144979 (26 #2519)
  • [Fer04] Raul Antonio Ferraz, Simple components and central units in group algebras, J. Algebra 279 (2004), no. 1, 191-203. MR 2078394 (2005f:20004), https://doi.org/10.1016/j.jalgebra.2004.05.005
  • [FS08] Raul Antonio Ferraz and Juan Jacobo Simón-Pınero, Central units in metacyclic integral group rings, Comm. Algebra 36 (2008), no. 10, 3708-3722. MR 2458401 (2009h:20006), https://doi.org/10.1080/00927870802158028
  • [GP06] J. Z. Gonçalves and D. S. Passman, Linear groups and group rings, J. Algebra 295 (2006), no. 1, 94-118. MR 2188853 (2006g:16060), https://doi.org/10.1016/j.jalgebra.2005.02.009
  • [JdRVG12] E. Jespers, Á del Río, and I. Van Gelder, Writing units of integral group rings of finite abelian groups as a product of Bass units, Math. Comp. 83 (2014), no. 285, 461-473, DOI 10.1090/S0025-5718-2013-02718-4. MR 3120600
  • [JL93] Eric Jespers and Guilherme Leal, Generators of large subgroups of the unit group of integral group rings, Manuscripta Math. 78 (1993), no. 3, 303-315. MR 1206159 (94f:20010), https://doi.org/10.1007/BF02599315
  • [JP12] Eric Jespers and M. M. Parmenter, Construction of central units in integral group rings of finite groups, Proc. Amer. Math. Soc. 140 (2012), no. 1, 99-107. MR 2833521 (2012h:16049), https://doi.org/10.1090/S0002-9939-2011-10968-7
  • [JPS96] E. Jespers, M. M. Parmenter, and S. K. Sehgal, Central units of integral group rings of nilpotent groups, Proc. Amer. Math. Soc. 124 (1996), no. 4, 1007-1012. MR 1328353 (96g:16044), https://doi.org/10.1090/S0002-9939-96-03398-9
  • [Lie81] Bernhard Liehl, On the group $ {\rm SL}_{2}$ over orders of arithmetic type, J. Reine Angew. Math. 323 (1981), 153-171. MR 611449 (82h:10034), https://doi.org/10.1515/crll.1981.323.153
  • [OdRS04] Aurora Olivieri, Ángel del Río, and Juan Jacobo Simón, On monomial characters and central idempotents of rational group algebras, Comm. Algebra 32 (2004), no. 4, 1531-1550. MR 2100373 (2005i:16054), https://doi.org/10.1081/AGB-120028797
  • [OdRS06] Aurora Olivieri, Á. del Río, and Juan Jacobo Simón, The group of automorphisms of the rational group algebra of a finite metacyclic group, Comm. Algebra 34 (2006), no. 10, 3543-3567. MR 2262368 (2007g:20037), https://doi.org/10.1080/00927870600796136
  • [Pas89] Donald S. Passman, Infinite crossed products, Pure and Applied Mathematics, vol. 135, Academic Press Inc., Boston, MA, 1989. MR 979094 (90g:16002)
  • [PS02] César Polcino Milies and Sudarshan K. Sehgal, An introduction to group rings, Algebras and Applications, vol. 1, Kluwer Academic Publishers, Dordrecht, 2002. MR 1896125 (2003b:16026)
  • [Rei75] I. Reiner, Maximal orders, London Mathematical Society Monographs, No. 5, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], London-New York, 1975. MR 0393100 (52 #13910)
  • [RS89] Jürgen Ritter and Sudarshan K. Sehgal, Generators of subgroups of $ U(\mathbf {Z} G)$, Representation theory, group rings, and coding theory, Contemp. Math., vol. 93, Amer. Math. Soc., Providence, RI, 1989, pp. 331-347. MR 1003362 (90f:20006), https://doi.org/10.1090/conm/093/1003362
  • [RS91] Jürgen Ritter and Sudarshan K. Sehgal, Construction of units in group rings of monomial and symmetric groups, J. Algebra 142 (1991), no. 2, 511-526. MR 1127078 (92i:20007), https://doi.org/10.1016/0021-8693(91)90322-Y
  • [RS05] Jürgen Ritter and Sudarshan K. Sehgal, Trivial units in $ RG$, Math. Proc. R. Ir. Acad. 105A (2005), no. 1, 25-39 (electronic). MR 2138721 (2006a:20014), https://doi.org/10.3318/PRIA.2005.105.1.25
  • [Seh93] S. K. Sehgal, Units in integral group rings, with an appendix by Al Weiss, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 69, Longman Scientific & Technical, Harlow, 1993. MR 1242557 (94m:16039)
  • [Sho33] K. Shoda, Über die monomialen darstellungen einer endlichen gruppe, Proc. Phys.-math. Soc. Jap. 15 (1933), no. 3, 249-257.
  • [Sie43] Carl Ludwig Siegel, Discontinuous groups, Ann. of Math. (2) 44 (1943), 674-689. MR 0009959 (5,228e)
  • [Vas72] L. N. Vaseršteĭn, The group $ {\rm SL}_{2}$ over Dedekind rings of arithmetic type, Math. USSR Sbornik 18 (1972), 321-332 (English transl.). Russian original in Mat. Sb. (N.S.) 89(131) (1972), 313-322, 351. MR 0435293 (55 #8253)
  • [Vas73] L. N. Vaseršteĭn, Structure of the classical arithmetic groups of rank greater than $ 1$, Mat. Sb. (N.S.) 91(133) (1973), 445-470, 472 (Russian). MR 0349864 (50 #2357)
  • [Ven94] T. N. Venkataramana, On systems of generators of arithmetic subgroups of higher rank groups, Pacific J. Math. 166 (1994), no. 1, 193-212. MR 1306038 (95k:22016)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 16S34, 16U60, 16U70

Retrieve articles in all journals with MSC (2010): 16S34, 16U60, 16U70


Additional Information

Eric Jespers
Affiliation: Department of Mathematics, Vrije Universiteit Brussel, Pleinlaan 2, 1050 Brussels, Belgium
Email: efjesper@vub.ac.be

Gabriela Olteanu
Affiliation: Department of Statistics-Forecasts-Mathematics, Babeş-Bolyai University, Strada T. Mihali 58-60, 400591 Cluj-Napoca, Romania
Email: gabriela.olteanu@econ.ubbcluj.ro

Ángel del Río
Affiliation: Departamento de Matemáticas, Universidad de Murcia, 30100 Murcia, Spain
Email: adelrio@um.es

Inneke Van Gelder
Affiliation: Department of Mathematics, Vrije Universiteit Brussel, Pleinlaan 2, 1050 Brussels, Belgium
Email: ivgelder@vub.ac.be

DOI: https://doi.org/10.1090/S0002-9939-2014-11958-7
Keywords: Group ring, central unit, generators
Received by editor(s): March 1, 2012
Received by editor(s) in revised form: July 6, 2012
Published electronically: March 27, 2014
Additional Notes: This research was partially supported by Ministerio de Ciencia y Tecnología of Spain and Fundación Séneca of Murcia, the Research Foundation Flanders (FWO - Vlaanderen), Onderzoeksraad Vrije Universiteit Brussel and by the grant PN-II-RU-TE-2009-1 project ID_303 financed by the Romanian Ministry of National Education, CNCS-VEFISCDI
Communicated by: Pham Huu Tiep
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society